Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 360, NWS Bismarck, ND

September 3, 2005Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2005, 3:40 AM CDT for Stutsman County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 3:40 AM CDT (08:40 UTC)
Expired
Sep 3, 2005, 4:45 AM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030840
SVRBIS
NDC093-030945-
/O.NEW.KBIS.SV.W.0360.050903T0840Z-050903T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 445 AM CDT

* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 39 MILES
  NORTHWEST OF JAMESTOWN TO 6 MILES WEST OF JAMESTOWN...AND MOVING
  NORTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JAMESTOWN AROUND 350 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4730 9946 4702 9946 4679 9848 4702 9848
      4731 9852

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 030913
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SAT SEP 3 2005

NDC093-030945-
/O.CON.KBIS.SV.W.0360.000000T0000Z-050903T0945Z/
STUTSMAN ND-
413 AM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM CDT FOR
NORTHERN STUTSMAN COUNTY...

AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES WEST OF WOODWORTH TO SPIRITWOOD...OR ALONG A LINE EXTENDING
FROM 40 MILES NORTHWEST OF JAMESTOWN TO 7 MILES NORTHEAST OF
JAMESTOWN...MOVING NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BUCHANAN AROUND 420 AM CDT
  PINGREE...SPIRITWOOD LAKE AND 6 MILES SOUTH OF EDMUNDS AROUND 445
  AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4730 9946 4702 9946 4679 9848 4702 9848
      4731 9852

$$

WAA
000 
WWUS53 KBIS 030943
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT SAT SEP 3 2005

NDC093-030951-
/O.EXP.KBIS.SV.W.0360.000000T0000Z-050903T0945Z/
STUTSMAN ND-
441 AM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STUTSMAN COUNTY
EXPIRES AT 445 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

HOWEVER...A SEVERE THUNDERSTORM WARNING FOR SOUTHERN STUTSMAN
COUNTY CONTINUES UNTIL 515 AM CDT.

LAT...LON 4730 9946 4702 9946 4679 9848 4702 9848
      4731 9852

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 PM CDT, 13 hours 10 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM CDT, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT FRI SEP 2 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A DIRTY UPPER RIDGE IS IN PLACE OVER WESTERN ND. SHOWERS AND
THUNDERSTORMS IN SOUTH CENTRAL ND ARE MOVING SLOWLY EAST AND ALSO
EXPANDING NORTHWARD LATE THIS AFTERNOON. THEY ARE LIKELY TO CONTINUE
THROUGH THE EARLY EVENING. THE RIDGE WILL MOVE EAST SATURDAY AND THE
UPPER FLOW  WILL BE SOUTHEAST BY SUNDAY MORNING.  A FRONTAL SYSTEM
WILL THEN ENTER WESTERN ND SUNDAY. LOW PRESSURE WILL DEVELOP ALONG
THE FRONT AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION SUNDAY NIGHT AND MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
CHANGES WERE MADE TO THE FORECAST TO ACCOMODATE A COLD FRONT THAT IS
FORECAST TO MOVE THROUGH THE AREA THURSDAY AND FRIDAY. WINDS WERE
SHIFTED TO THE NORTHWEST BEHIND THE FRONT.  AN AREA OF SHOWERS AND
THUNDERSTORMS WAS ALSO ADDED.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM
Hazardous weather outlook, Sep 2, 4:48 AM CDT, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM CDTSevere Thunderstorm WarningBISAdams, Bowman57 min
Sep 2, 8:32 PM CDTSevere Thunderstorm WarningBISBowman43 min
Sep 3, 1:33 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman57 min
Sep 3, 3:49 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh56 min
Sep 3, 4:11 AM CDTSevere Thunderstorm WarningBISStutsman64 min
Sep 3, 4:23 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure67 min
Sep 3, 5:12 AM CDTSevere Thunderstorm WarningBISStutsman33 min
Sep 3, 5:34 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.